May 21, 2002
I am in need of clarification: My partner has been on (1st therapy) Combivir/Sustiva for 2.5 years now. He has never missed a dose and his VL has been undetectable every 3 months when tested. His CD4 has climbed from 50 to 500 since starting therapy. The last test however has shown VL 1000; CD4 slightly increased. 1. Is this a sign of resistence or a "blip"? 2. Should this test be repeated? 3. If the VL remains >1000 should a resistence test be next? 4. How can a virus rebound from <25 to 1000 in 3 mnths without ever missing a dose? I am concerned because I started the same successul therapy 1 yr later and expected us to be on this initial therapy a lot longer before failure and the need to switch. His Dr. appointment is scheduled for 2 weeks I need a 2nd opinion.
Response from Dr. Little
Unfortunately, it is not always possible to determine exactly why someone's viral load rebounds - especially in someone who has never missed a dose. It is however possible for the viral load to jump from undetectable to >1000 in 3 months. The rate of viral replication is extremely rapid and once suppression is lost, the viral load often rebounds very rapidly. I do think that this test should be repeated to verify that it is correct and then if true, a resistance test should be done. This will allow you the best chance of picking a successful subsequent regimen. It is not reasonable to assume that because this combination worked for only 2.5 years in your partner that it will only work for 2.5 years in you. Differences in individual immune responses to the virus as well as differences in the virus and even the metabolism of the drugs can result in very large differences in the efficacy of the same regimen in different people.
Holiday for over a month now!
- Pain In Penis After Licking Penis Worried I Have HIV
- Trouble Urinating After Anal Sex With Condom Does It Mean I Have HIV
- Vaginal Discharge After Anal Sex Condom Broke Worried I Have HIV
- White Spots After Swallowing Sperm Sign Of HIV AIDS
- I Have A Discharge Does That Mean I Have A Std
- Oral Thrush Pain Relief
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.